Texas, 2023

High Wind in Texas, February 23, 2023

February 23, 2023 · NWS MAF · 2 events in 2 counties and zones

This is a continuation of the previous day's event. A deep and broad upper-level trough was located across the western US.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

This is a continuation of the previous day's event. A deep and broad upper-level trough was located across the western US. A very strong jet stream with numerous embedded shortwaves resulted in westerly strong and high winds across much of the region. Intense high winds were reported across the higher elevations with high winds and blowing dust across a large portion of the plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 22, 10:32 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Feb 22, 10:32 PM CST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1032 PM CST Wed Feb 22 2023

...New AVIATION...

.UPDATE...
Issued at 904 PM CST Wed Feb 22 2023

Winds have quickly diminished across the region this evening with
boundary layer stabilization as well as a slight northward shift
of the jet responsible for the high winds. The exception is across
the Guadalupe and Delaware Mountains, where high winds are
expected to continue through Thursday morning. The highest gust
today was 90 mph measured at the West Texas Mesonet at Pine
Springs, followed closely by the RAWS station at The Bowl in
Guadalupe Mountains National Park, at 85 mph. Given the
aforementioned northward shift of the jet, wind speeds will come
down a bit in the Guadalupes, though gusts to 70-80mph remain
possible. Across the remainder of the region, the High Wind
Warning and Wind Advisory have been cancelled. While gusty winds
remain possible the next few hours, particularly across Southeast
New Mexico and perhaps the northwestern Permian Basin, locations
should remain below criteria, with speeds continuing to gradually
decrease. The remainder of the forecast remains on track this
evening, with lows expected to drop into the 40s for most
locations, with 30s possible in the mountains and portions of
Southeast New Mexico, and lower 50s in the Big Bend.

&&

.SHORT TERM...
(This afternoon through Thursday night)
Issued at 240 PM CST Wed Feb 22 2023

Winds have worked out pretty much as forecast today with strong
winds observed at several locations, especially in the Guadalupe
Mountains and adjacent plains in southeastern New Mexico but also
spreading out into the northern Permian Basin as well. A deep
upper low over the western United States has positioned the jet
stream favorably to provide the strong winds and fortunately,
tonight the jet will lift slightly to the north allowing winds to
decrease. The low will reposition itself further west tomorrow as
low pressure drops south into California causing the surface
pressure gradient to relax and helping winds stay diminished,
though still breezy, tomorrow. Temperatures tomorrow do not differ
much from today with highs in the 60s and 70s with some 80s along
the Rio Grande.

Hennig

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 240 PM CST Wed Feb 22 2023

The aforementioned upper level low off the SoCal coast Friday
morning is forecast by a consensus of ensemble model solutions to
open briefly into a wave over the Four Corners by Saturday as
another potent low reloads off the Oregon coast. A backdoor cold
front enters the picture Friday, eventually reaching the Pecos
River valley Saturday. NBM is doing its usual thing with being too
warm with the air mass behind the shallow (albeit modified) polar
front, and have kept the cooler trend as shown by previous
forecasts. Interesting forecast rain-wise for late Friday night
through Sunday morning. Cluster analyses, NAEFS standard
anomalies, and many of the ensemble members scream showery
precipitation across much of the Permian Basin and southeastern
New Mexico as the column saturates to near 2 cm of precipitable
water. But because the better forcing is to the north of the
region and what forcing there is is modest, we've kept low-order
PoPs and removed mention of thunder for Saturday. Should forcing
align better over the region, a rumble or three of thunder would
not be out of the question, but confidence is low.

Sunday will be windy and warm as a dryline sharpens out west in
the morning and mixes east during the afternoon hours. A
respectable short wave trough passes to the north of the region,
meaning that this will turn into a windbag for us. However, there
is a diminutive chance of showers and maybe a thunderstorm across
the western low rolling plains Sunday afternoon before the Pacific
cold front passes through and wipes out the moisture. Winds will
diminish Sunday night as high pressure builds into the region and
the surface pressure gradient relaxes.

Thereafter, sig wx nil and seasonably warm as short wave ridging
aloft and southwesterly winds at the surface keep things nice.
Beyond midweek, however, is another issue. Stay tuned...

bc

&&

.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Wed Feb 22 2023

Winds have diminished this evening across West Texas terminals,
though elevated/gusty southwesterly winds will persist at CNM/HOB
until around 10-12Z tonight. A lull in gusts is expected at those
sites during the morning, with elevated/gusty winds returning
after 18Z. Elsewhere, winds will continue slowly decreasing, with
sustained speeds around 12kt or less expected on Thursday. VFR
conditions will prevail.

&&

.FIRE WEATHER...
Issued at 240 PM CST Wed Feb 22 2023

The current Red Flag Warning is set to expire at 02Z as winds
diminish and relative humidity values increase ever so slightly.
The fire weather focus then shifts to Sunday. It's important to
emphasize that one should never put one's eggs in one's basket,
i.e. peg responses on one deterministic model's solution.
However, there's enough signal among the model solutions' noise
to be concerned about west Texas and southeastern New Mexico
Sunday afternoon. ERCs increase as one goes west (and this will
be important to monitor as some of the fuels will see some
moisture Saturday) but the low level thermal ridge increases as
one goes east. Wind won't be a problem Sunday, so it will be a
matter of how receptive the finer fuels will be after drying out.
Minimum relative humidities below 20 percent will extend west of a
Tatum NM to Sanderson TX line Sunday afternoon, so if I had to
pick an area where there'll be some IA concerns, the sweet spot
would be the upper Trans Pecos, but this is the same area where
potential QPF from Saturday moistens up the 1-hr and 10-hr fuels.
So the upshot to this story is to monitor the forecast for trends
in QPF on Saturday since this may determine the alignment of
relative humidity, wind, and RH recovery Sunday afternoon. Bears
watch.

bc

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               45  73  44  63 /   0   0   0  10
Carlsbad                 39  68  38  72 /   0   0   0   0
Dryden                   48  79  52  77 /   0   0   0  10
Fort Stockton            42  76  47  76 /   0   0   0   0
Guadalupe Pass           38  59  41  64 /   0   0   0   0
Hobbs                    38  66  37  68 /   0   0   0   0
Marfa                    36  70  37  75 /   0   0   0   0
Midland Intl Airport     44  72  46  68 /   0   0   0  10
Odessa                   45  71  46  69 /   0   0   0  10
Wink                     41  71  42  73 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 11 AM CST /10 AM MST/ Thursday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

NM...High Wind Warning until 10 AM MST Thursday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...84
LONG TERM....70
AVIATION...84
Hazardous weather outlook, Feb 22, 9:09 PM CST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
909 PM CST Wed Feb 22 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-240315-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
909 PM CST Wed Feb 22 2023 /809 PM MST Wed Feb 22 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

A High Wind Warning is in effect for the Guadalupe and Delaware
Mountains.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A High Wind Warning remains in effect through late Thursday morning
for the Guadalupe and Delaware Mountains.

High winds are possible Sunday and Monday, mainly in the Guadalupe
and Delaware Mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Feb 22, 9:34 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
934 PM CST WED FEB 22 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 AM     NON-TSTM WND GST 6 W DRYDEN              30.05N 102.22W
02/22/2023  M61 MPH          TERRELL            TX   ASOS

            ASOS STATION K6R6 DRYDEN.

1052 AM     NON-TSTM WND GST 1 NW MIDLAND INTERNATIO 31.95N 102.20W
02/22/2023  M58 MPH          MIDLAND            TX   ASOS

            ASOS STATION KMAF MIDLAND.

1051 AM     NON-TSTM WND GST 2 NNE SEMINOLE          32.74N 102.64W
02/22/2023  M55 MPH          GAINES             TX   MESONET

            MESONET STATION 25 SEMINOLE 2N.

1129 AM     NON-TSTM WND GST 1 WSW SEAGRAVES         32.94N 102.57W
02/22/2023  M66 MPH          GAINES             TX   MESONET

            MESONET STATION 15 SEAGRAVES 1SW.

0230 PM     NON-TSTM WND GST 5 NNW ODESSA            31.92N 102.40W
02/22/2023  M55 MPH          ECTOR              TX   ASOS

            ASOS STATION KODO ODESSA.

1210 AM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
02/22/2023  M90 MPH          CULBERSON          TX   MESONET

            MESONET STATION 60 PINE SPRINGS GMNP.

0538 AM     NON-TSTM WND GST 3 NNW PINE SPRINGS      31.93N 104.83W
02/22/2023  M85 MPH          CULBERSON          TX   MESONET

            MESONET STATION GDBT2 THE BOWL.

0952 AM     NON-TSTM WND GST 1 ENE PINE SPRINGS      31.89N 104.80W
02/22/2023  M76 MPH          CULBERSON          TX   MESONET

            MESONET STATION PSGT2 PINERY.

0359 AM     NON-TSTM WND GST 1 WNW CASTOLON          29.15N 103.53W
02/22/2023  M55 MPH          BREWSTER           TX   MESONET

            MESONET STATION 123 1NW CASTOLON, BBNP BIG
            BEND NP/BREWSTER.

1107 AM     NON-TSTM WND GST 2 E ANDREWS             32.32N 102.52W
02/22/2023  M55 MPH          ANDREWS            TX   MESONET

            MESONET STATION 48 2E ANDREWSW.

0950 AM     NON-TSTM WND GST 4 NE MONUMENT           32.67N 103.22W
02/22/2023  M67 MPH          LEA                NM   AWOS

            AWOS STATION KHOB HOBBS LEA CO.

0950 AM     NON-TSTM WND GST 3 NW HOBBS              32.76N 103.19W
02/22/2023  M66 MPH          LEA                NM   MESONET

            MESONET STATION 66 HOBBS, NM/ LEA COUNTY.

1000 AM     NON-TSTM WND DMG LOVINGTON               32.95N 103.35W
02/22/2023                   LEA                NM   NEWSPAPER

            GAS STATION SUSTAINED ROOF DAMAGE.

1236 PM     NON-TSTM WND GST 2 SW TATUM              33.24N 103.34W
02/22/2023  M72 MPH          LEA                NM   MESONET

            MESONET STATION CW0386 TATUM.

0400 PM     NON-TSTM WND GST 21 W BENNETT            32.05N 103.57W
02/22/2023  M55 MPH          LEA                NM   MESONET

            MESONET STATION FW9688 JAL.

0430 PM     NON-TSTM WND GST 12 ESE HALFWAY          32.47N 103.55W
02/22/2023  M56 MPH          LEA                NM   MESONET

            MESONET STATION FW9687 EUNICE.

0913 AM     NON-TSTM WND GST 3 ENE QUEEN             32.20N 104.69W
02/22/2023  M63 MPH          EDDY               NM   MESONET

            MESONET STATION QENN5 QUEEN.

1140 AM     NON-TSTM WND GST 3 N LAKEWOOD            32.66N 104.36W
02/22/2023  M57 MPH          EDDY               NM   MESONET

            MESONET STATION NMC37 SEVEN RIVERS.

0140 PM     NON-TSTM WND GST 7 NW MALJAMAR           32.93N 103.86W
02/22/2023  M62 MPH          EDDY               NM   MESONET

            MESONET STATION CPPN5 CAPROCK.

0235 PM     NON-TSTM WND GST 2 W ARTESIA             32.85N 104.47W
02/22/2023  M63 MPH          EDDY               NM   AWOS

            AWOS STATION KATS ARTESIA.

0417 PM     NON-TSTM WND GST 5 WSW OTIS              32.33N 104.25W
02/22/2023  M55 MPH          EDDY               NM   ASOS

            ASOS STATION KCNM CARLSBAD.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
February 23, 12:01 AM CST to 6:38 AM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
February 23, 12:32 AM CST to 1:37 AM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083478, 1083477.